March 1, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 Reinfection or Transmitted Drug Resistance: Which Is Our Bigger Concern?
I became HIV positive through sex with my partner of several years. We've both been on treatment for about eight months now; I take Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin), and my husband takes Epivir (lamivudine, 3TC), Sustiva and Zerit (stavudine, d4T). My CD4 count is 384 and his is 282. We recently had sex and the condom tore. Could one of us reinfect the other? What other concerns should we be aware of?

Joseph P. McGowan, M.D., F.A.C.P., responds in the "Choosing Your Meds" forum


 Do I Qualify for Disability Just for Being HIV Positive?
Can I receive Social Security Disability benefits because I'm HIV positive? What are the parameters of eligibility?

Michael J. Van Essen responds in the "Workplace and Insurance Issues" forum


 If Anything Happens to Me, What Will Become of My Pets?
I've been living with HIV since 1987 and I'm in pretty good shape. I live alone and have a fairly solitary existence, and I'm concerned about what will happen to my cats if something untoward should happen to me. I've contacted a couple of organizations in my area about this, and I have yet to get any response from them. I want to do the best I can for my friends while I'm still able. Do you have any suggestions?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


MIXED-STATUS COUPLES


 What Can I Do to Stop or Reverse Belly Fat Gain?
I'm in my fourth year of taking Atripla (efavirenz/tenofovir/FTC), Norvir (ritonavir) and Reyataz (atazanavir) therapy, and no matter what I do I cannot lose my belly. I'm not fat anywhere else. I've changed my diet, joined a gym and hired a personal trainer, to no avail. What else can I do to get to the bottom of this problem?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


Also Worth Noting: Visual AIDS

Image from the March 2011 Visual AIDS Web Gallery
"Support Group," 1999; Becky Trotter

Visit the March 2011 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Why Do You Insist on Flaunting?" is curated by Sacha Yanow.

HIV/AIDS TREATMENT


 Starting Treatment: What's Considered "Early" or "Late"?
What's the difference between someone who's diagnosed with HIV shortly after the acute phase of infection (say around six months), but whose viral load never really receded and CD4 count never recovered; and someone who got to the same point numbers-wise after many years without medication? It seems counterintuitive to say someone started medications "late" if they've only been infected for six months. What do you think?

Joseph P. McGowan, M.D., F.A.C.P., responds in the "Choosing Your Meds" forum


 Coinfected With HIV and Hepatitis B: How to Treat the Two Viruses Together?
I'm a 31-year-old man and I've been living with hepatitis B for the past 19 years. I was just diagnosed with HIV. My initial CD4 count was 534. Should I start treatment now? What kinds of tests do I need, and which medications do you think I should take?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Can I Stop Taking Norvir to Assess Where My Side Effects Come From?
I've been taking Norvir (ritonavir), Prezista (darunavir) and Truvada (tenofovir/FTC) once daily for two years, with good results. However, since switching eight weeks ago to the new heat-stable Norvir tablets that don't need refrigeration, I've had some mental side effects that are becoming intolerable. My doc says these are not typical side effects of Norvir and has not heard of similar reactions to the new heat-stable tabs, but I want to see for myself. Do you think I should stop taking Norvir for a few days and just take Prezista and Truvada, to see if the side effects subside? Do you have any other suggestions?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


OTHER HEALTH ISSUES & HIV/AIDS


 Could My Urinary Problems Be Related to My HIV Meds?
I have been on Truvada (tenofovir/FTC) for many years, combined first with Sustiva (efavirenz, Stocrin) and now Isentress (raltegravir). I've noticed that I often can't feel my bladder and I get restless, and then if I go to the bathroom I find my bladder is full. I also have some pain at the base of my urethra when I start to pee. I've been cleared many times by an urologist and a kidney specialist. The symptoms tend to be worst at night, after I take Truvada, so now I think the symptoms have to do with my meds. There is no mention of these symptoms in the literature I've seen. Do you know of anything like this? What can I do?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


 Does HIV Cause Low Platelet Counts?
Is acute thrombocytopenia (abnormal loss of platelets) an AIDS-defining condition? I was hospitalized due to low platelet count after being HIV positive for about a year; it was decided that the low platelets were due to HIV and I had to go on meds. I don't have low platelets anymore, but would my count drop again if I were to stop taking HIV meds?

Joseph P. McGowan, M.D., F.A.C.P., responds in the "Choosing Your Meds" forum


More Questions About Other Health Issues & HIV/AIDS:


Connect With Others

Should I Put Up With My HIV-Negative Partner's Cheating?
(A recent post from the "Gay Men" board)

I'm 30 years old and was diagnosed positive last summer. I've only had unprotected sex with three men in my whole life, one of them my current partner. He got tested a few months after I was diagnosed and results were negative. We really love each other ... my sex drive is normal but still I'm very frustrated as it's been over nine months since I had sex.

When we've discussed the subject he always tells me I should be patient ... The problem is he does occasionally sleep with other men. His position is he is human and has urges and I have to accept that since it's not his fault I am in this situation, and I can't expect him to just stop having sex. Also, since he's not open about his occasional flings, I've also found I've turned into a really jealous and insecure person, and I don't think that's healthy either.

Has anybody been through a similar situation? Is it possible that over time we'll leave these things behind and regain normality? Should I take some time for myself at the risk of losing what I have with him? -- copb00

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 Why Is My CD4 Count Lagging?
I just read a post from someone who had a CD4 count jump from 40 to 400 in 18 months. In those same 18 months, my CD4 count has gone from 78 to 163. That person and I are both on Atripla (efavirenz/tenofovir/FTC) and our viral loads are undetectable. Obviously there may be a million slight differences between me and him, but I just don't get why I'm still in the "slow lane" of CD4 recovery compared to everyone else. Do you have any ideas?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


HIV TESTING & TRANSMISSION


 When Should I Test After Finishing PEP?
When should someone get an HIV test after finishing a course of PEP (post-exposure prophylaxis)? Is it true that if the person was actually exposed to and infected with HIV (seroconversion has started and antibodies have developed) and the person is on PEP, the HIV antibody test will be positive?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum






Activist Central

 3/16: Implementation Fever: Making Health Reform and the National HIV/AIDS Strategy Tools of HIV Prevention Justice


 Organizations: Call on US to Heed UN Words on Sex Worker Rights


 Congress: Ask for $$$ Estimate on the Nat'l AIDS Strategy!


 Activist Alert: Sign on to Demand Freedom for Chinese AIDS Activist


 House Votes to Defund Planned Parenthood: Sign a Letter to Congress to Save Critical Services!